Sometimes I get these 'hyper spikes' from the steroids

Hello,

I take 250mg of Flixotide in one of those orange accuhaler disks things twice a day but have noticed that after about a week or so I feel very hyper. In the past month I have also started on serevent - green accuhaler - one puff twice daily.

Sometimes when I am driving I feel that I am going to explode almost as if my blood pressure was rising and, well, I am just going to explode. I have to pull the car over and stop, go for a walk to burn off the energy. As a result, I no longer drive on dual carriageways or motorways.

If I don't take the Flixotide then I never get any of this but, of course, my airways then tighten up and I can't walk any distance. As an experiment last year my GP asked me to stay off the Flixotide for 3 months to determine whether it was asthma or not... but by the end of the 3 months my chest was so tight I could barely walk 10 yards.

I had a spirometric test last month and apparently, before any reliever medication, my lungs are operating at 113%. The specialist nurse said there was no point doing the second part of the test - i.e. after the reliver - because the airways appeared so well controlled on the steroids. The problem is, that when I go for walks I often find my airways tightening up. Back in January I was on 100mg of Flixotide twice a day but, in the cold weather, I could not walk at all and found things improved when it went up to 250mg twice a day.

I still have a dull ache in my back (This was very sore prior to starting on steroids. I have had x-rays that show nothing there.) and, as I said, my airways tighten when I walk so I did wonder whether I was on a high enough dose of Flixotide - although the specialist nurse said to me that I did not really want to go over 250 twice a day if possible. I have tried 250 3 times a day briefly but I ended up feeling as if I could go 10 rounds with Muhammed Ali.

I have wondered whether that drug - predinsone? - might help for a few days but assumed, because it is just a strong steroid - that it would be like taking large doses of Flixotide.

Anyhow, I have digressed as the main reason why I came on here was to ask if anyone else feels 'hyper' when they take Flixotide? I have tried Pulmicort and Symbicot in the past but both give me the same reactions so it appears that I have this reaction to steroids.

Thanks for listening to my rant,

Bob.

p.s.

I went through a really stressful period a few years ago and I do wonder whether I just burnt out my adrenals as a result. I sometimes wonder, now my health is improving, whether they are slowly kicking back in from time to time but, well, that is just speculation.

4 Replies

oldestnewest
  • My so nis only 8 but he also is hyper. I always put it down to his medication. He isn't on flixode he is on clenil modulate the brown inhaler and nothing can control his hyperness. Looks lik eit could be donw to the steriods I think

  • I got very hyper on the few weeks I was on Singulair. Like Tigger. Far too bouncy for my own good.

    Did a lot of walking round the block. Best thing.

  • if your getting hyper from flixotide u will be bouncing off the ceiling on pred as its a total steroid i currently take pred, montelukast, symbicort, theopholynn, as my daily preventers and i always feel hyper if ur new to steroid based drugs then it will take some getting used to and maybe u should think about talking to your gp about different preventer inhalers as the type of inhaler can make a big difference on how your feeling. Hopefully he will be able to help you

  • Thanks Andy,

    I just assumed because I have the same reaction on Flixotide and both Pulmicort and Symbicort separately that I have some kind of intolerance to steroids in general - assumed that any other steroid preventer would have the same affect?

    Thanks for the pred info as if is what I suspected.

    Maybe, as you say, I just need to give it time to get used to. I just ordered a repeat prescription of the Flixotide so will give it another month before going back to the GP.

    Thanks again.

You may also like...